Q. I've taken penicillin for several strep throat infections over the years. My doctor has also given me penicillin for pneumonia once, and I've also had it for an infected tooth. Doesn't taking so much penicillin lead to an immunity to it? I'm concerned that penicillin won't work for me anymore in the future.

A. I've often heard people say that they've developed an immunity to penicillin or some other antibiotic. Not so. People don't develop resistance to antibiotics, bacteria do.

For the most part, bacteria causing a certain infection are either sensitive to a given antibiotic or not. If they are, the antibiotic will kill them off, aided by the body's natural defenses.

If you get a similar infection again, chances are the antibiotic will work, unless the bacteria happen to be resistant to it. As long as the bacteria are sensitive to the antibiotic, it will work every time, no matter how many times you've taken the antibiotic before.

However, if you have to take an antibiotic for long periods of time, such as weeks to months, it's likely that bacteria that are resistant to it will begin growing in places where bacteria normally do -- the mouth, intestines and skin. Trouble starts if these resistant bacteria then trigger an infection, because the antibiotic you've been taking won't work.

So, unless you're taking the same antibiotic over a long period of time, there's no reason to think that it won't work for you in the future.

Q. Recently, I've occasionally been bothered by a bad taste in the back of my throat. Can you give me some idea about what could be causing this?

A. If the bad taste is sour or acidy, the most likely reason is heartburn.

Actually, heartburn doesn't have anything to do with your heart. The condition results from the backflow of stomach acid up your esophagus, the tube connecting your stomach with the back of your mouth.

Doctors call this condition reflux esophagitis, a term referring to the inflammation caused by the acid as it irritates the lining of the esophagus. Many people feel this irritation as a burning sensation rising up the front of their chest.

Sometimes, reflux can be painful and even be mistaken for a heart attack. However, some people don't feel any burning at all but just get a sour taste as the acid rises up to their throat.

You could try taking some antacids to see if this corrects the problem. If so, you're probably having a mild case of reflux. In any event, see your doctor to be sure, and to see if he or she recommends any further evaluation or treatment.

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington. Consultation is a health education column and is not a substitute for medical advice from your physician.

Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.